Connecticut, 2022

Flash Flood in Connecticut, June 13, 2022

June 13, 2022 · NWS OKX · 1 event in 1 county or zone

A warm frontal moved into the area overnight June 12 into early in the morning on june 13th allowing for thunderstorms to develop. These thunderstorms trained over southern Fairfield County in Connecticut and produced rainfall rates of 1-2 inches an hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A warm frontal moved into the area overnight June 12 into early in the morning on june 13th allowing for thunderstorms to develop. These thunderstorms trained over southern Fairfield County in Connecticut and produced rainfall rates of 1-2 inches an hour. Total rainfall accumulations of 1.5 to 2 inches were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 12, 10:03 PM EST, 3 hours 31 minutes earlier.

Area forecast discussion, Jun 12, 10:03 PM EST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service New York NY
1103 PM EDT Sun Jun 12 2022

.SYNOPSIS...
A cold front approaches from the west and weakens across the
area on Monday. High pressure will then build in from the
northwest Monday night into Wednesday, and moves off shore
Wednesday night. A warm front moves across the area later
Thursday followed by a cold front Friday into Friday night. High
pressure build in behind the cold front and settles over the
region late next weekend.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Updated the forecast for PoPs as a shortwave passes through,
and with a veering profile, helping to sustain showers with
isolated TSTMs and brief moderate to heavy downpours. Even after
the shortwave shifts east, a trailing cold front with available
moisture and CAPE may produce showers and an isolated
thunderstorm, so left in at least chc PoPs for the late night
hours as the front slows down and begins to stall.

Lows tonight will be warm, generally in the middle to upper 60s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
Any convection pushing east overnight is likely exiting the
area by Monday morning, though there may be some lingering
showers or storms in the eastern portions of the area. With the
washed out front generally over the area, some redevelopment of
some showers is possible along the coast during the morning and
early afternoon. While not expected, a brief weak thunderstorm
can't be entirely ruled out. Otherwise, weak high pressure
begins to move in from the northwest with skies becoming partly
cloudy to mostly clear and temperatures rising into the middle
to upper 80s for much of the area.

Lows on Monday night will be slightly cooler with drier air over the
area, generally in the upper 50s to middle 60s. Models seem to have
a fairly consistent grasp on an MCS approaching the area from the
Great Lakes region late Monday night and into Tuesday morning. Most
keep the MCS south of the area with only the NYC metro and NE NJ
possibly seeing some brief showers or some morning cloud cover.
WHile it looks likely that the area remains dry, the exact path of
the MCS depends heavily on how the MCS develops upstream.

Aside from some morning cloud cover to the SE associated with the
MCS, much of Tuesday is dry with skies generally clear as high
pressure remains over the area. Temperatures on Tuesday rise into
the low to middle 80s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Heights will be rising across the region Tuesday night through
Wednesday as a full latitude ridge from the Gulf of Mexico to
southern Canada builds toward the east coast. As a northern stream
trough moves into the upper midwest and Great Lakes region Wednesday
night and Thursday the upper ridge will weaken and move into the
western Atlantic. The northern stream trough then moves through the
northeast and mid Atlantic Friday into Friday night. This is
slightly slower than the previous forecast. Mainly used the NBM
guidance, with some adjustments to probabilities Thursday and Friday
as the frontal system impacts the region.

Late Wednesday into Wednesday evening isentropic lift will be
increasing ahead of a surface warm front, and push slowly east into
Thursday as the warm front moves through the area. There will be
little CAPE or instability until Thursday afternoon in the warm
airmass behind the front, and will have a slight chance for
thunderstorms into Thursday night. The chances for precipitation
will continue Friday into Friday night with the cold frontal
passage. The airmass will destabilize once again Friday afternoon
with CAPE 1000 to 1500 J/kg and higher surface based instability
than Thursday, with little to no cap in place.
Will have a chance of thunderstorms Friday afternoon into Friday
evening. Dry weather returns behind the cold front and remains into
the upcoming weekend.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
A cold front approaches tonight, and then weakens and stalls while
settling over the area on Monday.

Mostly VFR lowering to MVFR/IFR near or shortly after midnight,
then improving to VFR during the Monday morning push.

Showers will be most likely until around 06-07z, but still a
chance of a shower for the remainder of the night - just not
enough confidence to include showers in TAFs after this point.
Iso TSTM not out of the question, but again, too low of a
probability to include in the TAFs.

Winds SE-S under 10 kt bcmg SW after midnight and diminishing.
Winds then bcmg W during the morning push and increasing through
the morning. Mainly W winds around 10 kt in the afternoon, but
backed more toward WSW for KJFK/KBDR/KGON. Gusts 15-19 kt for
some of the terminals.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Timing of flight category changes may be off by a couple of
hours. There's a chance that IFR never occurs. Iso TSTM
possible.

.OUTLOOK FOR 00Z TUESDAY THROUGH FRIDAY...
.Monday night...VFR.
.Tuesday-Wednesday...VFR.
.Thursday...MVFR possible with chance of rain showers.
.Friday...MVFR possible with chance of showers and thunderstorms.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
No changes were made to the winds and seas. Minor changes were
made to lower probabilities for showers through early this
evening.

While there may be some gusts close to 20 kt and seas near 4
feet this evening, conditions on all waters stay sub-SCA through
Thursday.

Increasing southerly wind ahead of a cold front Thursday into
Thursday night will allow for wind gusts on the ocean waters
east of Fire Island Inlet to near SCA levels and seas to build
to around 5 feet. As a cold front moves through Friday into
Friday night ocean seas east of Moriches Inlet may linger around
5 feet. The remainder of the forecast waters will remain below
SCA levels Thursday night through Friday night.

&&

.HYDROLOGY...
There is a low chance of some pockets of minor flooding in urban and
poor drainage areas with any heavier rainfall associated with any
thunderstorms tonight.

There is the potential for locally moderate to heavy rainfall with
thunderstorms Friday. The storms are forecast to be quick moving,
and there is also uncertainty as to the areal coverage of these
storms at this time. Hydrologic impacts are possible Friday with
minor poor drainage flooding.

&&

.TIDES/COASTAL FLOODING...
With a full moon approaching on Tuesday, astronomical tides
will promote the chance of minor coastal flooding for the high
tide cycles during the late afternoon/evening hours from tonight
through at least Wednesday. Statements or advisories could be
needed for each of these days, mainly for the south shore back
bays of Nassau County and Queens, as well as the SW CT coast and
Southern Westchester counties.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...MET/MW
NEAR TERM...JC
SHORT TERM...MW
LONG TERM...MET
AVIATION...JC
MARINE...MET/MW
HYDROLOGY...MET/MW
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jun 12, 2:25 PM EST, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
325 PM EDT Sun Jun 12 2022

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-131930-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
325 PM EDT Sun Jun 12 2022

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather that would meet NWS
warning criteria is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-131930-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
325 PM EDT Sun Jun 12 2022

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather that would meet NWS
warning criteria is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The radar

The Brookhaven radar (KOKX), 60 km away, was scanning. The volume nearest the first event began at 06:36 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Fairfield

When
June 13, 1:34 AM EST to 2:04 AM EST
Where
Fairfield County, 0.49 mi W of Stamford to 0.37 mi WSW of Stamford
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
41.049, -73.539

I-95 Northbound all lanes closed between exits 8 and 9 dur to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2022Every state in 2022This day in weather historyWarnings in Connecticut, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041760.